DUMAGUETE CITY – Health authorities in Negros Oriental have warned the public against the use of counterfeit drugs as these may have no effect at all or have side effects that could worsen symptoms.
Dr. Socrates Villamor, head of the Department of Health (DOH) in Negros Oriental, and Vicky Sibala, the officer in charge of the Food and Drug Administration (FDA) in the province, were guest panelists during Thursday’s "Kapihan sa PIA" forum held here in celebration of National Consciousness Week Against Counterfeit Medicines from November 16 to 21.
Villamor said it is the policy of the DOH and FDA that medications must be safe, efficient, effective, and with proper strength and quality so that they would not cause negative effects on people taking them.
Sibala said fake drugs, such as those purchased online, may have the wrong ingredients, do not have active ingredients, or the quantity of some ingredients may be insufficient, plus they have fake packaging.
“Kinanglan mu purchase gyud mo sa licensed drug stores and distributors and dili siya pwede sa online (You have to buy these from licensed drug stores and distributors and not online),” she said.
Sibala said once they receive complaints, they conduct unannounced inspections in establishments selling medicines, such as pharmacies, and if there are suspect products, they get samples and send them for verification to the Center for Drug Rehabilitation and Research and also for laboratory testing.
“We only test finished products and not raw materials,” she said.
Sibala said there have been no reports of counterfeit drugs in Negros Oriental, Cebu, and Siquijor.
Meanwhile, she said some herbal supplements are registered with the FDA and not marketed as medicines.
These are even marked as having “no approved therapeutic claim” but with a Food Regulation number.
Villamor, meanwhile, said that according to reports, the common medicines that are counterfeited are paracetamol and some antibiotics.
He said if an active ingredient is less than 80 percent, as required by law, it has less or no effect at all.
“Ang mahitabo ana, mu progress imong sakit (What happens is that your illness will be aggravated instead),” he added. (PNA)